Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Joint continuity of division of smooth functions. I. Uniform Lojasiewicz estimates

Authors: Mark Alan Mostow and Steven Shnider
Journal: Trans. Amer. Math. Soc. 292 (1985), 573-583
MSC: Primary 58C25; Secondary 26E10
MathSciNet review: 808738
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the question of the existence of a continuous inverse to the multiplication mapping $ (f,g) \to (fg,g)$ defined on pairs of $ {C^\infty }$ functions on a manifold $ M$. Obviously, restrictions must be imposed on the domain of such an inverse. This leads us to the study of a modified problem: Find an appropriate domain for the inverse of $ (f,G) \to (f(p \circ G),G)$, where $ G$ is a $ {C^\infty }$ mapping of the manifold $ M$ into an analytic manifold $ N$ and $ p$ is a fixed analytic function on $ N$. We prove a theorem adequate for application to the study of inverting the mapping $ (A,X) \to (A,AX)$, where $ X$ is a vector valued $ {C^\infty }$ function and $ A$ is a square matrix valued $ {C^\infty }$ function on $ M$ whose determinant may vanish on a nowhere dense set.

References [Enhancements On Off] (What's this?)

  • [GG] M. Golubitsky and V. Guillemin, Stable mappings and their singularities, Springer-Verlag, New York, 1973. Second, corrected, printing 1980. MR 0341518 (49:6269)
  • [GWPL] C. G. Gibson et al., Topological stability of smooth mappings, Lecture Notes in Math., vol. 552, Springer-Verlag, New York, 1976. MR 0436203 (55:9151)
  • [Hirs] M. W. Hirsch, Differential topology, Springer, New York, 1976. MR 0448362 (56:6669)
  • [Hörm] L. Hörmander, On the division of distributions by polynomials, Ark. Mat. 3 (1958), 555-568. MR 0124734 (23:A2044)
  • [Loj] S. Lojasiewicz, Sur le problème de la division, Studia Math. 18 (1959), 87-136. MR 0107168 (21:5893)
  • [Mal] B. Malgrange, Ideals of differentiable functions, Oxford Univ. Press, London, 1966. MR 0212575 (35:3446)
  • [Mat] J. N. Mather, Stability of $ {C^\infty }$ mappings: II. Infinitesimal stability implies stability, Ann. of Math. (2) 89 (1969), 254-291. MR 0259953 (41:4582)
  • [Mos] M. A. Mostow, Joint continuity of division II. The distance to a Whitney stratified set from a transversal submanifold, Trans. Amer. Math. Soc. 292 (1985), 585-594. MR 808739 (87f:58018b)
  • [MS1] M. A. Mostow and S. Shnider, The continuity of computing connections from curvatures, and of dividing smooth functions, Proc. Internat. Conf. Differential Geometric Methods in Theoretical Physics (Jerusalem, Israel, August 5-11, 1982), Mathematical Physics Studies Series, Reidel, Dordrecht, Holland. MR 767827
  • [MS2] -, An application of a division theorem to the continuous determination of connections from curvatures (in preparation).
  • [Schw] L. Schwartz, Théorie des distributions, Hermann, Paris, 1966. MR 0209834 (35:730)
  • [Tou] J.-C. Tougeron, Idéaux de fonctions différentiables, Springer, New York, 1972. MR 0440598 (55:13472)
  • [Tre1] F. Trèves, Linear partial differential equations with constant coefficients, Gordon and Breach, New York, 1966.
  • [Tre2] -, Topological vector spaces, distributions and kernels, Academic Press, New York, 1967. MR 0225131 (37:726)
  • [Ver] J.-L. Verdier, Stratifications de Whitney et théorème de Bertini-Sard, Invent. Math. 3 6 (1976), 295-312. MR 0481096 (58:1242)
  • [Whi] H. Whitney, On ideals of differentiable functions, Amer. J. Math. 70 (1948), 635-658. MR 0026238 (10:126d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58C25, 26E10

Retrieve articles in all journals with MSC: 58C25, 26E10

Additional Information

Keywords: Division of smooth functions, continuity of division, Mather Division Theorem, division of distributions, continuous dependence of solutions on parameters, matrix equations, function spaces
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society